Binocular Diplopia: A Possible Adverse Effect of Fluoroquino
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A previously healthy 41-year-old male, with no known cardiovascular risk factors, attended the emergency department with painless horizontal binocular diplopia which had started 12 hours earlier. Three days prior to the onset of symptoms, the patient had been started on ciprofloxacin for a complicated urinary tract infection. The neuro-ophthalmologic examination was remarkable for the presence of horizontal binocular diplopia on leftward gaze. Visual acuity was 20/16 oculus uterque (OU) without correction. Intraocular tension was 12?mmHg OU. Slit-lamp examination and fundoscopy were within normal limits OU. On the Hess-Weiss testing, we identified the diminished function of the left lateral rectus muscle and an associated increased compensatory function of the right medial rectus muscle, confirming a paresis of the left lateral rectus muscle. The rest of the physical examination was unremarkable.

Blood tests revealed a slightly increased CRP without leukocytosis. TSH was normal. Cerebral imaging (MRI and CT-angiography) and orbital MRI results were within normal limits. Analysis of cerebrospinal fluid was normal. Serology tests (HIV, syphilis, Lyme disease, and TBE) were negative. Taken together, we concluded on a probable fluoroquinolone-induced unilateral tendinopathy of the left abducens muscle. Ciprofloxacin was stopped and replaced by coamoxicillin. The patient reported a progressive regression of diplopia after the withdrawal of ciprofloxacin. At a follow-up consultation one week after ciprofloxacin withdrawal, the patient's symptoms had fully resolved. Three months later, Hess-Weiss testing showed a complete recovery.

Source:https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7710430/
Like
Comment
Share